Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 2, NWS Wichita, KS

March 25, 2004Harper County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Mar 25, 2004, 11:54 PM CST for Harper County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 25, 2004, 11:54 PM CST (05:54 UTC)
Expired
Mar 26, 2004, 12:45 AM CST
In force
51 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Harper County, KS

The radar

The Vance AFB radar (KVNX), 51 km from the middle of the area, began a volume at 05:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.9 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2004-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 266 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2004-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
266 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
2534 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 260554
SVRICT
KSC077-260645-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1153 PM CST THU MAR 25 2004

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARPER COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 1245 AM CST.

* AT 1153 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ANTHONY...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  OVER RURAL AREAS OF HARPER COUNTY...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF PENNIES...

STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL
EQUIPMENT...WHILE LIGHTNING IS IN THE AREA.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR HARPER
COUNTY UNTIL 1245 AM CST.

LAT...LON 3718 9816 3707 9809 3713 9782 3724 9781
          3732 9789

$$

/LAWSON

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 25, 9:28 PM CST, 2 hours 26 minutes earlier.

Area forecast discussion, Mar 25, 9:28 PM CST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE WICHITA KS
928 PM CST THU MAR 25 2004

.DISCUSSION...

WL UPDATE FCST TO ADJUST POPS

AREA OF SHOWERS AND STORMS DEVELOPED OVER WESTERN OK A FEW HOURS
AGO. THIS ACTIVITY DEVELOPED IN AN AREA OF GOOD UPGLIDE ON THE 310K
SURFACE. LIS ABOVE 850MB ALSO FAIRLY IMPRESSIVE IN THIS AREA. THIS
AREA OF UPGLIDE AND ELEVATED INSTABILITY IS EXPECTED TO SHIFT EAST
THROUGH THE NGHT. PREV FCST HAD THIS PRETTY WELL IN HAND AND WL JUST
EXPAND SLGHT CHANCE FARTHER WEST. THE REMAINDER OF THE FCST LOOKS
GOOD.

LAWSON

---------------------------------------------------------------

.PREVIOUS DISCUSSION...

FORECAST CHALLENGES WILL BE CONVECTION CHANCES THROUGH THE WEEKEND,
ALONG WITH TEMPERATURES AND CLOUD COVER.

TONIGHT:
LATEST WATER VAPOR IMAGERY SHOWS BROAD MID/UPPER LEVEL LOW SPINNING
JUST OFF THE PACIFIC NORTHWEST COAST. SUBTLE, WEAK SHORTWAVES HAVE
BEEN/WILL CONTINUE TO EJECT OUT OF THE BASE OF THIS TROUGH, AND
INTERACT WITH RICH GULF MOISTURE OVER THE PLAINS, MAKING FORECASTING
CONVECTION A CHALLENGE. ONE SUCH WAVE IS EXITING THE FORECAST AREA
TO THE EAST, RESULTING IN SCATTERED SHOWER/THUNDERSTORM ACTIVITY
TOWARDS TOPEKA. PROFILERS OVER THE HIGH PLAINS ARE BACKING SLIGHTLY
WITH TIME, INDICATING ANOTHER SUCH SUBTLE WAVE OVER NEW
MEXICO/COLORADO. VISIBLE SATELLITE IMAGERY SUPPORTS THIS NOTION,
WITH INCREASED MID-LEVEL ACCAS DEVELOPING ACROSS THE OKLAHOMA/TEXAS
PANHANDLES OVER THE PAST FEW HOURS. THE WAVE IN CONJUNCTION WITH
ELEVATED INSTABILITY (BETTER THAN LAST NIGHT) AND RICH SFC-700MB
MOISTURE MAY RESULT IN THUNDERSTORMS AFTER MIDNIGHT ACROSS THE
EASTERN HALF OF THE CWA. NOT EXTREMELY CONFIDENT THOUGH, BECAUSE
SAME SIGNATURE SHOWED UP LAST NIGHT, AND ONLY A FEW SHOWERS
DEVELOPED. DESPITE SOME BREAKS IN LOW CLOUDS OVER THE WEST, THINK
THEY WILL FILL BACK IN TONIGHT.

FRIDAY-FRIDAY NIGHT:
AFTER A CHANCE OF MORNING CONVECTION OVER THE EASTERN HALF OF CWA,
DIFFLUENT/DIVERGENT FLOW ALOFT WILL INCREASE AS WESTERN CONUS UPPER
TROUGH CONTINUES TO PROGRESS CLOSER. HIGH TEMPERATURES WILL HAVE A
TOUGH TIME CLIMBING MUCH HIGHER THAN LOW 70S DUE TO LOW CLOUDS.
BETTER MIXING OF DRIER AIR MAY ALLOW CLOUDS TO BREAK ONCE AGAIN
ACROSS CENTRAL KANSAS TO WARM TEMPS INTO THE UPPER 70S. ETA AND GFS
BOTH GENERATE PRECIP OVER SOUTHEAST KANSAS DURING THE AFTERNOON. MAY
SEEM PLAUSIBLE WITH AREA LOCATED UNDER RIGHT ENTRANCE REGION OF WEAK
JET STREAK. HOWEVER, SUBSTANTIAL CAP AND NO REAL LOW-LEVEL FOCUS FOR
LIFT OPTED ME TO LEAVE AFTERNOON DRY. MODELS ARE INDICATING A MORE
SUBSTANTIAL SHORT WAVE EJECTING ONTO THE PLAINS FOR FRIDAY NIGHT.
THIS WILL INDUCE STRONG ISENTROPIC LIFT ON THE NOSE OF A 40-50 KT
LOW-LEVEL JET, RESULTING IN A BETTER CHANCE FOR THUNDERSTORMS. LAPSE
RATES ARENT ALL THAT STEEP, SO WOULDNT EXPECT ANYTHING SEVERE
OTHER THAN SMALL HAIL IN THE STRONGEST CELLS.

SATURDAY-SUNDAY:
BEST CHANCE OF PRECIP COMES DURING THIS PERIOD, AS THE COLD FRONT
ASSOCIATED WITH BROAD UPPER TROUGH INTERACTS WITH DEEP MOISTURE IN
PLACE. BEST CHANCE OF SURFACE-BASED CONVECTION WILL BE ON SATURDAY
ACROSS CENTRAL KANSAS RIGHT ALONG THE FRONT WHERE CAP WILL LIKELY BE
WEAKEST. LIMITING FACTOR WILL BE EXTENT OF LOW CLOUD COVER TO HOLD
ON FOR MUCH OF THE DAY. SEVERE POTENTIAL WILL INCREASE IF FULL
HEATING IS REALIZED. SATURDAY NIGHT LOOKS WET WITH SOME SEVERE
HAILERS POSSIBLE GIVEN EXPECTED ELEVATED INSTABILITY, FORCING AND
SHEAR PROFILES. HEAVY RAINFALL AMOUNTS WILL ALSO BE A POSSIBILITY,
GIVEN HIGH PRECIPITABLE WATERS AND FRONT PARALLEL TO UPPER LEVEL
FLOW. MORE OF A STEADY, POST-FRONTAL RAIN ON SUNDAY MORNING AS AREA
OF LOW/MID LEVEL FRONTOGENESIS PASSES THROUGH THE CWA. PRESSURE
GRADIENT WILL INCREASE WITH APPROACHING FRONTAL ZONE ON SATURDAY, SO
SOUTHERLY WINDS MAY GUST TO 35 MPH.

MONDAY-WEDNESDAY:
RELATIVELY COOLER AND DRIER PACIFIC AIRMASS TO PUSH INTO THE CWA IN
WAKE OF DEPARTING MID/UPPER TROUGH. CYCLONIC FLOW MAY LINGER ON BACK
SIDE OF TROUGH, ALLOWING FOR CLOUDS TO HANG AROUND A BIT LONGER THAN
EXPECTED EARLY NEXT WEEK. TEMPERATURES WILL MODERATE TOWARD MID WEEK
AS MID/UPPER RIDGE BUILDS OVER THE WESTERN CONUS.

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA         61  71  61  74 /  20  10  30  40
HUTCHINSON      60  74  60  75 /  20  10  30  40
NEWTON          60  71  60  74 /  20  10  30  40
ELDORADO        61  71  61  74 /  20  20  30  40
STROTHER FIELD  61  71  61  74 /  20  10  30  40
RUSSELL         59  79  59  76 /  10  10  30  40
GREAT BEND      59  79  59  76 /  10  10  30  40
SALINA          60  74  60  75 /  20  10  30  40
MCPHERSON       60  73  60  75 /  20  10  30  40
COFFEYVILLE     61  71  61  73 /  40  30  30  40
CHANUTE         61  70  61  72 /  40  30  30  40
IOLA            61  70  61  72 /  40  30  30  40
&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&

21/KLEINSASSER
Hazardous weather outlook, Mar 25, 9:39 PM CST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
939 PM CST THU MAR 25 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-261200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
939 PM CST THU MAR 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT OVER SOUTH CENTRAL AND
SOUTHEAST KANSAS. ANY THUNDERSTORMS THAT DO DEVELOP ARE NOT
ANTICIPATED TO BE SEVERE. HOWEVER, SOME OF THE STRONGEST CELLS MAY
CONTAIN SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR THUNDERSTORMS ON FRIDAY MORNING ACROSS
SOUTHEAST KANSAS AND A PORTION OF CENTRAL KANSAS, GENERALLY EAST OF
A SALINA TO WICHITA TO WELLINGTON LINE. THESE STORMS ARE NOT
EXPECTED TO BE SEVERE.

A BETTER CHANCE FOR MORE ORGANIZED THUNDERSTORMS WILL ARRIVE LATE
FRIDAY NIGHT THROUGH SATURDAY NIGHT, ACROSS ALL OF CENTRAL AND
SOUTHEAST KANSAS. A DEVELOPING STORM SYSTEM OFF THE WEST COAST IS
FORECAST TO MOVE ONTO THE PLAINS OVER THE WEEKEND. MOIST AND
UNSTABLE AIR ALREADY IN PLACE ACROSS THE AREA, WILL INTERACT WITH
THIS APPROACHING UPPER LEVEL STORM SYSTEM. AT THIS TIME, INSTABILITY
FORECASTS ARE SOMEWHAT MARGINAL FOR SEVERE THUNDERSTORMS. HOWEVER
WIND SHEAR PROFILES LOOK ADEQUATE TO WARRANT A SLIGHT RISK FOR
SEVERE STORMS, ESPECIALLY SATURDAY AFTERNOON AND SATURDAY NIGHT.
HEAVY RAIN WILL ALSO BE POSSIBLE WITH THIS SYSTEM THROUGH SUNDAY
MORNING.

MORE DETAILS WILL BECOME AVAILABLE WITH LATER FORECASTS AND
OUTLOOKS, SO STAY TUNED FOR FURTHER UPDATES.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

KED/ADK/LAWSON

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.